Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Your RPS

Fentanyl-contaminated heroin: healthcare professionals alerted to risk of fatal overdose

Heroin user injecting their arm

Source: Shutterstock

Public Health England has asked those who may be in contact with heroin users to be aware of the increased risk from ‘cut’ supplies of heroin

Healthcare professionals have been warned that some batches of heroin may have been mixed with fentanyl or carfentanyl, which are unusually potent synthetic opioids that can cause severe, and potentially fatal, toxicity even when present in small amounts.

In a Class 1 alert issued on 27 April 2017, Public Health England, the executive agency of the UK Department of Health, has asked those who may be in contact with heroin users to be aware of the increased risk of overdose from ‘cut’ batches, and to advise heroin users to be cautious when obtaining and using supplies.

The alert further recommends that healthcare workers be able to recognise possible symptoms of opioid overdose, and advises on how to respond appropriately if overdose is suspected.

Full details of the Class 1 alert are available via the RPS website.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2017.20202747

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
PJJ Static MPU
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Heroin user injecting their arm

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.